Texas, 2009

Hail in Texas, May 11, 2009

May 11, 2009 · NWS LCH · 1 event in 1 county or zone

Scattered showers and thunderstorms developed across southeast Texas during the afternoon hours, with one large hail report received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Scattered showers and thunderstorms developed across southeast Texas during the afternoon hours, with one large hail report received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 11, 11:54 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, May 11, 11:54 AM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1254 PM CDT MON MAY 11 2009

.AVIATION...
SCT SHRA/ISO TARA OVER SE TX...NOT OCCURRING AT KBPT AT THE
MOMENT..BUT APPROACHING FROM THE WEST. ADDITIONAL TSRA CLUSTER
INTENSIFYING OVER TOLEDO BEND IS MOVING ENE AT 15 MPH AT THE
MOMENT. THE SOUTHERN END OF THIS AREA OF CONVECTION WILL LIKELY
AFFECT KAEX WITHIN TWO HOURS. FOR KBPT/KAEX...ADDED VCTS THRU 00Z
...WITH TEMPO 1118/1122 4SM TSRA BR OVC025CB. ELSEWHERE...VFR
CONDITIONS EXPECTED...WITH THE POSSIBILITY OF MVFR CEILINGS THIS
AFTERNOON AT KLCH.

DUE TO THE LIGHT PRESSURE GRADIENT AHEAD OF THE NEARLY STATIONARY
FRONT OVER C LA...MVFR/IFR CEILINGS AND VSBY WILL BE POSSIBLE
TOWARDS SUNRISE TUE.

DML

&&

.PREV DISCUSSION... /ISSUED 933 AM CDT MON MAY 11 2009/

UPDATE...
STALLED FRONTAL BOUNDARY REMAINS DRAPED ACROSS NE TX AND THE
NORTHERN TIER OF LOUISIANA. THIS BOUNDARY REMAINS THE FOCUS
OF CONTINUING STORM DEVELOPMENT THIS MORNING. THE BOUNDARY WILL
SAG A BIT TO THE SOUTH...DOWN INTO CNTRL LA AND THERE IS A SLIGHT
CHANCE FOR SOME SHWRS/TSTMS LATER THIS AFTERNOON IN THE AEX AREA.

SOUTH WIND TODAY WILL SEE THE SEA BREEZE MOVE INLAND AND SKIES
CLEARING ALONG THE COAST AND AS FAR INLAND AS THE I-10 CORRIDOR.
OTHERWISE...SUMMER PATTERN IS EXPECTED TO CONTINUE FOR THE NEXT
THREE MONTHS WITH OCCASIONAL BREAKS...FROM THE SUMMER PATTERN.

K. KUYPER

PREV DISCUSSION... /ISSUED 645 AM CDT MON MAY 11 2009/

AVIATION...
PATCHY FOG THIS MORNING AROUND LFT AND ARA. VISIBILITIES RANGING
FROM 3 MILES MVFR AT LFT TO LIFR VISIBILITY OF 1/4 MILE AND VERTICAL
VISIBILITY AROUND 100 FEET AT ARA. ELSEHWERE...VISIBILITIES WERE
GENERALLY 5 MILES AND ABOVE. VISIBILITIES SHOULD IMPROVE LATER THIS
MORNING INTO AFTERNOON WITH VFR CONDITIONS EXPECTED. THE FLY IN THE
OINTMENT IS ACROSS THE NORTH THIS AFTERNOON WHERE A BOUNDARY MAY SAG
SOUTHWARD FROM NORTHERN LOUISIANAS CONVECTION RESULTING IN MVFR
CEILINGS AND A FEW SHOWERS AND THUNDERSTORMS THROUGH EARLY THIS EVENING
NEAR AEX. CONVECTION SHOULD BE LIMITED DUE TO CAPPING WARM LAYER
BETWEEN 7000 AND 10000 FEET. 06

SYNOPSIS...
LATEST WATER VAPOR IMAGERY AND UPPER LEVEL ANALYSIS INDICATES
ZONAL FLOW CONTINUING ACROSS MUCH OF THE CONUS WITH OCCASIONAL
DISTURBANCES PASSING THROUGH THE WESTERLY FLOW ALOFT. AT THE
SFC...A PERSISTENT BOUNDARY REMAINS ACRS CNTRL MS/NRN LA/ERN TX
SERVING AS A FOCUS FOR SHOWERS AND THUNDERSTORMS. THIS BOUNDARY
CONTINUES TO SIT JUST NORTH OF THE CWA...WITH CALM OR LIGHT
SOUTHERLY WINDS AND WARM TEMPERATURES IN THE LOWER 70S SOUTH OF
IT. SKIES ACRS THE AREA HAVE BEEN GENERALLY CLEAR THIS MORNING
WITH JUST SOME HIGH LEVEL CLOUDINESS MOVING IN FM THE WEST.

DISCUSSION...
ZONAL FLOW ALOFT WILL CONTINUE FOR THE NEXT COUPLE OF DAYS WITH
THE SFC FRONT LINGERING ACRS NRN/CNTRL LA. MODELS INDICATE
BOUNDARY WILL SAG SOUTHWARD TODAY TOWARD THE I-10 CORRIDOR...BUT
UNCERTAIN IN HOW FAR SOUTH IT WILL ACTUALLY MOVE. THIS WILL
PROVIDE A CHANCE OF SHOWERS OR THUNDERSTORMS ACRS THE AREA
TODAY...ENHANCED BY ANY PASSING SHORTWAVES ALOFT. BEST CHANCE FOR
STORMS IS ACRS CNTRL LA INTO ERN TX...TAPERING TO SLT CHC ALONG
AND S OF I-10. MODEL SOUNDINGS INDICATE MODERATE TO STRONG
INSTABILITY AND ADEQUATE MOISTURE AND WITH DAYTIME HEATING EXPECT
AN INCREASE IN SHOWERS AND THUNDERSTORMS BY THE AFTN MAINLY FROM
THE LAKES AREA OF EAST TX EAST TOWARD CNTRL LA. DESPITE THE FAIRLY
STRONG INSTABILITY...UPPER LEVEL WINDS REMAIN RELATIVELY WEAK. SPC
HAS LOWERED THE SLIGHT RISK FOR SEVERE WEATHER AS THE THREAT OF
ANY ORGANIZED SEVERE THUNDERSTORMS IS LOW. HOWEVER...CANNOT RULE
OUT SEVERE WEATHER ENTIRELY AS SOME STORMS MAY BECOME STRONG
ENOUGH TO PRODUCE HAIL OR STRONG WINDS. SHOWER AND THUNDERSTORM
CHANCES WILL DECREASE DURING THE EVENING WITH THE LOSS OF DAYTIME
HEATING.

LOW PRESSURE DEVELOPING IN THE SRN PLAINS WILL PULL THE SFC
BOUNDARY NORTH TUESDAY AFTN WHILE WEAK UPPER LEVEL RIDGING
DEVELOPS BY MIDWEEK HELPING TO LIMIT RAIN CHANCES. RAIN CHANCES
ARE EXPECTED TO REMAIN LOW THROUGH THE WEEKEND WITH ONLY ISOLATED
SHOWERS OR THUNDERSTORMS POSSIBLE TOWARD THE LATTER PART OF THE
WEEK. EXTENDED RANGE MODELS SHOW A COLD FRONT APPROACHING THE
AREA EARLY NEXT WEEK. HAVE HELD OFF ON INCREASING POPS AT THIS
TIME TO MONITOR HOW MODELS HANDLE THIS SITUATION OVER THE NEXT FEW
RUNS. HOWEVER...SHOULD THIS SCENARIO PAN OUT...COULD SEE HIGHER
RAIN CHANCES SUNDAY FOLLOWED BY COOLER AND DRIER WEATHER MONDAY
INTO TUESDAY.

TEMPERATURES WILL CONTINUE TO RUN ON THE WARM SIDE WITH HIGHS IN THE
MID TO UPPER 80S AND LOWS IN THE UPPER 60S TO LOWER 70S.

MARINE...
LIGHT TO MODERATE SOUTHERLY WINDS WILL PERSIST FOR THE NEXT SEVERAL
DAYS WITH SEAS RUNNING BETWEEN ONE AND FOUR FEET.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  87  70  87  70  87 /  20  10  10  10  10
KBPT  87  71  87  72  86 /  20  10  10  10  10
KAEX  86  67  88  69  89 /  40  20  10  10  10
KLFT  88  70  88  70  88 /  20  10  10  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 11, 3:26 AM CST, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
426 AM CDT MON MAY 11 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-120930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
426 AM CDT MON MAY 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON...WITH THE BEST CHANCES FOR ACTIVITY NORTH OF INTERSTATE
10. SOME STORMS COULD BECOME STRONG TO SEVERE WITH THE POSSIBILITY
OF STRONG DAMAGING WINDS...HAIL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN CHANCES WILL BE LOW THROUGH FRIDAY WITH ONLY ISOLATED
AFTERNOON SHOWERS OR THUNDERSTORMS EXPECTED MAINLY ON THURSDAY AND
FRIDAY. SHOWERS AND THUNDERSTORMS COULD INCREASE OVER THE WEEKEND
AS A COLD FRONT APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jasper

When
May 11, 1:50 PM CST
Where
Jasper County, 10.02 mi NW of Curtis
Measured
0.75 in hail
Reported by
Public
Coordinates
31.038, -94.169

The public reported penny size hail in the Ebenezer community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173905.